Alert archive / Mississippi / Tornado Warnings in 2023
Tornado Warning 66, NWS Jackson, MS
NWS Jackson, MS issued this tornado warning at Dec 9, 2023, 9:48 PM CST for Jasper County, Smith County, Mississippi. It was in force for 26 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Dec 9, 2023, 9:48 PM CST (03:48 UTC)
- Expired
- Dec 9, 2023, 10:14 PM CST
- In force
- 26 min
- Issued by
- NWS Jackson, MS
- Area
- Storm-based polygon
- Tornado
- Radar indicated
- Hail
- 0.75 in
Counties Jasper County, MS, Smith County, MS
The radar
The Jackson/Brandon,MS radar (KDGX), 70 km from the middle of the area, began a volume at 03:50 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Dec 9, 9:50 PM CST | TSTM WND DMG | 3 S Raleigh, MS | Corrects previous report from 3 S Raleigh. Social media post show a snapped tree near a home due to strong storms earlier this evening. |
| Dec 9, 9:50 PM CST | TORNADO | 3 S Raleigh, MS | Social media post show a snapped tree due to a possible tornado. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this tornado warning; the first came 2 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Dec 9, 3:56 PM CST | Tornado Watch | SPC | 8 hr |
The nearest sounding before it
Jackson, MS (KJAN), launched 00:00Z, 3.8 hours before the alert went out and 80 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1356 J/kg
- Mixed-layer CIN
- -16 J/kg
- Mixed-layer LCL
- 908 m above ground
- 0-6 km bulk shear
- 50 kt
- 0-1 km storm-relative helicity
- 92 m²/s²
- 0-3 km storm-relative helicity
- 118 m²/s²
- Significant tornado parameter
- 0.8
- Supercell composite
- 3.5
The text
As transmitted.
432
WFUS54 KJAN 100348
TORJAN
MSC061-129-100445-
/O.NEW.KJAN.TO.W.0066.231210T0348Z-231210T0445Z/
BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Jackson MS
948 PM CST Sat Dec 9 2023
The National Weather Service in Jackson has issued a
* Tornado Warning for...
Jasper County in east central Mississippi...
Northeastern Smith County in central Mississippi...
* Until 1045 PM CST.
* At 947 PM CST, a severe thunderstorm capable of producing a tornado
was located near Raleigh, moving east at 45 mph.
HAZARD...Tornado.
SOURCE...Radar indicated rotation.
IMPACT...Flying debris will be dangerous to those caught without
shelter. Mobile homes will be damaged or destroyed.
Damage to roofs, windows, and vehicles will occur. Tree
damage is likely.
* This dangerous storm will be near...
Sylvarena and Center Ridge around 955 PM CST.
Bay Springs and Pineville around 1000 PM CST.
Louin and Turnerville around 1005 PM CST.
Montrose around 1010 PM CST.
Vernon around 1015 PM CST.
Paulding around 1020 PM CST.
Heidelberg and Stafford Springs around 1030 PM CST.
Orange around 1035 PM CST.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.
&&
LAT...LON 3194 8959 3213 8958 3215 8892 3185 8891
TIME...MOT...LOC 0347Z 273DEG 40KT 3203 8958
TORNADO...RADAR INDICATED
MAX HAIL SIZE...<.75 IN
$$
DC1 follow-up statement
263
WWUS54 KJAN 100414
SVSJAN
Severe Weather Statement
National Weather Service Jackson MS
1014 PM CST Sat Dec 9 2023
MSC061-129-100421-
/O.CAN.KJAN.TO.W.0066.000000T0000Z-231210T0445Z/
Jasper MS-Smith MS-
1014 PM CST Sat Dec 9 2023
...THE TORNADO WARNING FOR JASPER AND NORTHEASTERN SMITH COUNTIES IS
CANCELLED...
The storm which prompted the warning has weakened below severe
limits, and no longer appears capable of producing a tornado.
Therefore, the warning has been cancelled. However, gusty winds are
still possible with this thunderstorm.
A Tornado Watch remains in effect until midnight CST for central and
east central Mississippi.
LAT...LON 3194 8959 3213 8958 3215 8892 3185 8891
TIME...MOT...LOC 0410Z 273DEG 40KT 3202 8926
$$
DCWhat forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jackson, MS wrote its last area forecast discussion before this tornado warning went out at Dec 9, 7:13 PM CST, 2 hours 35 minutes earlier.
Area forecast discussion, Dec 9, 7:13 PM CST, 2 hours 35 minutes before
Area Forecast Discussion National Weather Service Jackson MS 713 PM CST Sat Dec 9 2023 ...New AVIATION... .DISCUSSION... Issued at 234 PM CST Sat Dec 9 2023 Tonight and Tomorrow: Thunderstorms, some of which may become severe, remain the main concern through late tonight. A low pressure system spinning over the Upper Midwest/Great Lakes region this afternoon has its cold front extending southward and southwestward to the border between eastern AR and northwest MS as of the 1 PM obs. Gradual destabilization of the atmosphere in the warm sector has been ongoing today, with satellite imagery showing deeper and more convective looking cloud features. A special 18Z KJAN sounding still had some capping above 850mb, but the low-level dry air had been eroded and SBCAPE values increased to over 1500 J/kg compared with the 12Z sounding's 63. Obviously the main low-level forcing will be associated with the cold front, and latest mesoanalysis shows increased frontogenesis accordingly across eastern AR/northwest MS. Farther south though, the differential heating due to breaking cloud cover has allowed some scattered showers and a few storms to develop across portions of southern and eastern MS, and instability and shear are both adequate to support a strong to severe thunderstorm. Will keep with the main timing as outlined on our severe thunderstorm outlook graphic, but isolated strong to severe convection ahead of the front cannot be ruled out. It still appears that the greatest risk for wind/hail/tornado threats is mainly in the northern portions of our forecast area into northern MS/western TN this evening, but the overlap of decent instability and wind shear across the warm sector means even some short-lived cores along the cold front could sustain long enough to produce a localized hail, damaging wind, or tornado threat. Mid- level lapse rates will be less advantageous for hail farther southeast, and the shear profile a little less favorable for tornadoes or a sustained wind threat. Therefore the threat becomes more Marginal by the time the cold front reaches the Pine Belt later tonight. The worst of the weather should be clear of our forecast area by about midnight to 2 a.m., though some showers could linger until around sunrise tomorrow. A dry, cool day is then expected across the area with highs topping out around 50 degrees most locations. /NF/ Sunday night through next Saturday... A fairly quiet extended period is expected in the wake of this evening's severe weather threat. By Monday, a potent upper trough is progged to be just east of the Lower Mississippi Valley. This will establish NW flow into the region, bringing cooler and drier air. Seasonable temperatures are expected on Monday, with highs in the lower to upper 50s and lows near freezing to the middle 30s on Monday night. Temperatures through the remainder of the week are expected to remain mostly seasonable. Flow will remain mostly zonal, with dry conditions prevailing through most of the week. By Friday, a cutoff low over the Texas Panhandle is expected to bring our next chance for precipitation across the region. The upper low is expected to dive into the Lower Mississippi Valley by Saturday, bringing the chance for mostly showers and some thunderstorms across the area next weekend. /AJ/ && .AVIATION... (00Z TAFS) Issued at 713 PM CST Sat Dec 9 2023 TSRA are ongoing across the region along a southeastward advancing front, through around and 10/08Z Sunday, with drops to IFR vsby & lowered ceilings at times. Gusty winds out of the south ahead of the front will become northerly behind the cold front & remain gusty to around 20-25 kts at times. Expect conditions to clear in the wake, with improving flight categories to VFR in the wake by mid- late aftn Sunday. /NF/DC/ && .PRELIMINARY POINT TEMPS/POPS... Jackson 42 50 30 57 / 90 20 0 0 Meridian 46 53 29 56 / 100 40 0 0 Vicksburg 42 52 29 57 / 100 10 0 0 Hattiesburg 49 54 31 57 / 90 30 0 0 Natchez 42 52 31 58 / 90 10 0 0 Greenville 39 50 31 54 / 50 0 0 0 Greenwood 39 49 29 55 / 90 10 0 0 && .JAN WATCHES/WARNINGS/ADVISORIES... MS...None. LA...None. AR...None. && DC/AJ/DC
In the hours before
Special weather statement, Dec 9, 8:35 PM CST, 1 hour 13 minutes before
Special Weather Statement
National Weather Service Jackson MS
835 PM CST Sat Dec 9 2023
MSZ032-038-100300-
Winston MS-Choctaw MS-
835 PM CST Sat Dec 9 2023
...A STRONG THUNDERSTORM WILL IMPACT SOUTHEASTERN CHOCTAW AND
NORTHWESTERN WINSTON COUNTIES THROUGH 900 PM CST...
At 835 PM CST, Doppler radar was tracking a strong thunderstorm near
Mccool, or 13 miles southwest of Ackerman, moving northeast at 40
mph.
HAZARD...Wind gusts up to 40 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
This strong thunderstorm will be near...
Weir and Mcmillan around 840 PM CST.
Louisville and Ackerman around 845 PM CST.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
A Tornado Watch remains in effect until midnight CST for central,
northeastern and east central Mississippi.
&&
LAT...LON 3317 8897 3304 8932 3326 8932 3339 8909
3329 8909 3329 8903
TIME...MOT...LOC 0235Z 240DEG 34KT 3316 8931
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH
19Special weather statement, Dec 9, 8:39 PM CST, 1 hour 9 minutes before
Special Weather Statement
National Weather Service Jackson MS
839 PM CST Sat Dec 9 2023
MSZ048-049-053>055-100345-
Copiah MS-Hinds MS-Rankin MS-Simpson MS-Claiborne MS-
839 PM CST Sat Dec 9 2023
...STRONG THUNDERSTORMS WILL IMPACT SOUTHWESTERN RANKIN...
NORTHWESTERN SIMPSON...EAST CENTRAL CLAIBORNE...SOUTHERN HINDS AND
NORTHERN COPIAH COUNTIES THROUGH 945 PM CST...
At 839 PM CST, Doppler radar was tracking a cluster of strong
thunderstorms near Dentville, or 15 miles northwest of Hazlehurst,
moving northeast at 40 mph.
HAZARD...Wind gusts up to 40 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
This strong thunderstorm will be near...
Dentville around 845 PM CST.
Crystal Springs, Dry Grove, and Gallman around 855 PM CST.
Terry around 900 PM CST.
Jackson around 905 PM CST.
Byram and Whites around 910 PM CST.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
A Tornado Watch remains in effect until midnight CST for central and
southwestern Mississippi.
&&
LAT...LON 3176 9070 3203 9084 3232 9024 3198 9003
TIME...MOT...LOC 0239Z 243DEG 33KT 3195 9064
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH
22Special weather statement, Dec 9, 9:11 PM CST, 37 minutes before
Special Weather Statement
National Weather Service Jackson MS
911 PM CST Sat Dec 9 2023
MSZ038-039-045-046-100345-
Kemper MS-Neshoba MS-Noxubee MS-Winston MS-
911 PM CST Sat Dec 9 2023
...A STRONG THUNDERSTORM WILL IMPACT WESTERN NOXUBEE...NORTHWESTERN
KEMPER...WINSTON AND NORTHERN NESHOBA COUNTIES THROUGH 945 PM CST...
At 911 PM CST, Doppler radar was tracking a strong thunderstorm over
Noxapater, or 10 miles south of Louisville, moving east at 60 mph.
HAZARD...Wind gusts up to 40 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
This strong thunderstorm will be near...
Nanih Waiya around 915 PM CST.
Mashulaville around 925 PM CST.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
A Tornado Watch remains in effect until midnight CST for central and
east central Mississippi.
&&
LAT...LON 3288 8853 3278 8932 3305 8931 3324 8868
TIME...MOT...LOC 0311Z 250DEG 51KT 3297 8904
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH
19Special weather statement, Dec 9, 9:20 PM CST, 28 minutes before
Special Weather Statement
National Weather Service Jackson MS
920 PM CST Sat Dec 9 2023
MSZ031-039-100345-
Lowndes MS-Noxubee MS-
920 PM CST Sat Dec 9 2023
...A STRONG THUNDERSTORM WILL IMPACT NORTH CENTRAL NOXUBEE AND
SOUTHEASTERN LOWNDES COUNTIES THROUGH 945 PM CST...
At 919 PM CST, Doppler radar was tracking a strong thunderstorm over
Brooksville, or 9 miles north of Macon, moving northeast at 45 mph.
HAZARD...Wind gusts up to 40 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
This strong thunderstorm will be near...
Crawford around 925 PM CST.
Columbus around 935 PM CST.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
A Tornado Watch remains in effect until midnight CST for northeastern
and east central Mississippi.
&&
LAT...LON 3334 8830 3316 8865 3327 8869 3351 8844
3340 8829
TIME...MOT...LOC 0319Z 227DEG 41KT 3324 8861
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...40 MPH
19Special weather statement, Dec 9, 9:36 PM CST, 12 minutes before
Special Weather Statement
National Weather Service Jackson MS
936 PM CST Sat Dec 9 2023
MSZ031-039-100400-
Lowndes MS-Noxubee MS-
936 PM CST Sat Dec 9 2023
...A STRONG THUNDERSTORM WILL IMPACT NORTHEASTERN NOXUBEE AND
SOUTHERN LOWNDES COUNTIES THROUGH 1000 PM CST...
At 936 PM CST, Doppler radar was tracking a strong thunderstorm near
Brooksville, or 7 miles northwest of Macon, moving east at 40 mph.
HAZARD...Wind gusts up to 40 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
This strong thunderstorm will be near...
Macon, Brooksville, and Deerbrook around 940 PM CST.
Prairie Point around 950 PM CST.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
A Tornado Watch remains in effect until midnight CST for northeastern
and east central Mississippi.
&&
LAT...LON 3310 8833 3310 8862 3329 8869 3329 8867
3330 8867 3334 8830
TIME...MOT...LOC 0336Z 264DEG 36KT 3318 8867
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH
19Special weather statement, Dec 9, 9:39 PM CST, 9 minutes before
Special Weather Statement
National Weather Service Jackson MS
939 PM CST Sat Dec 9 2023
MSZ038-039-046-100415-
Kemper MS-Noxubee MS-Winston MS-
939 PM CST Sat Dec 9 2023
...A STRONG THUNDERSTORM WILL IMPACT SOUTHERN NOXUBEE...NORTHERN
KEMPER AND SOUTHEASTERN WINSTON COUNTIES THROUGH 1015 PM CST...
At 939 PM CST, Doppler radar was tracking a strong thunderstorm near
Gholson, or 14 miles southwest of Macon, moving east at 40 mph.
HAZARD...Wind gusts up to 40 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
This strong thunderstorm will be near...
Shuqualak around 945 PM CST.
Paulette around 955 PM CST.
Cooksville around 1000 PM CST.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
A Tornado Watch remains in effect until midnight CST for east central
Mississippi.
&&
LAT...LON 3288 8835 3288 8890 3309 8891 3310 8833
TIME...MOT...LOC 0339Z 264DEG 36KT 3299 8874
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH
19The office that day
Everything else NWS Jackson, MS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Dec 9, 6:08 PM CST | Severe Thunderstorm Warning | JAN | Webster | 46 min |
| Dec 9, 6:10 PM CST | Special Weather Statement | JAN | Sharkey | 35 min |
| Dec 9, 6:18 PM CST | Severe Thunderstorm Warning | JAN | Issaquena, Sharkey, Warren | 57 min |
| Dec 9, 6:28 PM CST | Severe Thunderstorm Warning | JAN | Clarke | 34 min |
| Dec 9, 6:34 PM CST | Severe Thunderstorm Warning | JAN | Yazoo | 56 min |
| Dec 9, 6:42 PM CST | Severe Thunderstorm Warning | JAN | Clay | 48 min |
| Dec 9, 7:03 PM CST | Special Weather Statement | JAN | Attala | 27 min |
| Dec 9, 7:12 PM CST | Severe Thunderstorm Warning | JAN | Holmes, Yazoo | 43 min |
| Dec 9, 7:15 PM CST | Special Weather Statement | JAN | Yazoo | 30 min |
| Dec 9, 7:30 PM CST | Special Weather Statement | JAN | Choctaw | 30 min |
| Dec 9, 7:43 PM CST | Severe Thunderstorm Warning | JAN | Attala | 62 min |
| Dec 9, 7:45 PM CST | Special Weather Statement | JAN | Madison, Yazoo | 30 min |
| Dec 9, 7:53 PM CST | Special Weather Statement | JAN | Neshoba | 37 min |
| Dec 9, 7:57 PM CST | Special Weather Statement | JAN | Clay | 33 min |
| Dec 9, 8:00 PM CST | Severe Thunderstorm Warning | JAN | Claiborne, Jefferson | 36 min |
| Dec 9, 8:07 PM CST | Special Weather Statement | JAN | Lauderdale | 23 min |
| Dec 9, 8:22 PM CST | Special Weather Statement | JAN | Lowndes | 38 min |
| Dec 9, 8:31 PM CST | Special Weather Statement | JAN | Leake | 29 min |
| Dec 9, 8:35 PM CST | Special Weather Statement | JAN | Choctaw | 25 min |
| Dec 9, 8:39 PM CST | Special Weather Statement | JAN | Copiah | 66 min |
| Dec 9, 9:11 PM CST | Special Weather Statement | JAN | Winston | 34 min |
| Dec 9, 9:20 PM CST | Special Weather Statement | JAN | Lowndes | 25 min |
| Dec 9, 9:20 PM CST | Tornado Warning | JAN | Rankin, Simpson, Smith | 55 min |
| Dec 9, 9:36 PM CST | Special Weather Statement | JAN | Noxubee | 24 min |
| Dec 9, 9:39 PM CST | Special Weather Statement | JAN | Noxubee | 36 min |
| Dec 9, 10:02 PM CST | Special Weather Statement | JAN | Newton | 43 min |
| Dec 9, 10:07 PM CST | Tornado Warning | JAN | Clarke, Jasper, Lauderdale, Newton | 53 min |
| Dec 9, 10:44 PM CST | Special Weather Statement | JAN | Lauderdale | 31 min |
| Dec 9, 11:00 PM CST | Severe Thunderstorm Warning | JAN | Clarke, Lauderdale | 45 min |
| Dec 9, 11:06 PM CST | Special Weather Statement | JAN | Jefferson Davis, Marion | 24 min |
| Dec 9, 11:32 PM CST | Special Weather Statement | JAN | Covington, Jefferson Davis, Marion | 28 min |
| Dec 10, 12:00 AM CST | Special Weather Statement | JAN | Covington, Forrest, Jones, Lamar, Marion | 45 min |
| Dec 10, 12:53 AM CST | Special Weather Statement | JAN | Forrest | 22 min |
Nearby
Tornado Warnings in Mississippi, 2023Every tornado warning in 2023Tornadoes in 2023
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.